Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 167, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2016, 10:23 PM CDT for Jones County, Lyman County, Stanley County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2016, 10:23 PM CDT (03:23 UTC)
- Expired
- Jul 30, 2016, 11:13 PM CDT
- In force
- 50 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jones County, SD, Lyman County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 191 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 10:45 PM CDT | HAIL 1 | 11 Ese Wendte, SD | MOSTLY NICKEL SIZE WITH A FEW QUARTER SIZE HAILSTONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 30, 7:48 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
174
WUUS53 KABR 310323
SVRABR
SDC075-085-117-310430-
/O.NEW.KABR.SV.W.0167.160731T0323Z-160731T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1023 PM CDT SAT JUL 30 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
NORTHWESTERN LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 1130 PM CDT/1030 PM MDT/
* AT 1023 PM CDT/923 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 8
MILES EAST OF WENDTE...OR 10 MILES SOUTHWEST OF FORT
PIERRE...MOVING SOUTH AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL STANLEY...NORTHEASTERN JONES AND NORTHWESTERN LYMAN
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.
&&
LAT...LON 4429 10060 4433 10037 4411 9999 4403 10063
TIME...MOT...LOC 0323Z 345DEG 11KT 4423 10049
HAIL...1.75IN
WIND...60MPH
$$
DORN3 follow-up statements
999
WWUS53 KABR 310342
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1042 PM CDT SAT JUL 30 2016
SDC075-085-117-310430-
/O.CON.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
STANLEY SD-JONES SD-LYMAN SD-
1042 PM CDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM
CDT/1030 PM MDT/ FOR SOUTH CENTRAL STANLEY...NORTHEASTERN JONES AND
NORTHWESTERN LYMAN COUNTIES...
AT 1041 PM CDT/941 PM MDT/...A SEVERE THUNDERSTORM WAS LOCATED 13
MILES SOUTHEAST OF WENDTE...OR 16 MILES SOUTH OF FORT PIERRE...MOVING
SOUTHEAST AT 20 MPH.
HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH
CENTRAL STANLEY...NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
&&
LAT...LON 4422 10058 4427 10036 4411 9999 4403 10063
TIME...MOT...LOC 0341Z 335DEG 17KT 4413 10043
HAIL...2.50IN
WIND...60MPH
$$
DORN351
WWUS53 KABR 310352
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1052 PM CDT SAT JUL 30 2016
SDC117-310401-
/O.CAN.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
STANLEY SD-
1052 PM CDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL STANLEY COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4403 10063 4417 10059 4417 10037 4419 10037
4419 10028 4410 10017
TIME...MOT...LOC 0351Z 349DEG 11KT 4411 10045
$$
SDC075-085-310430-
/O.CON.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
JONES SD-LYMAN SD-
1052 PM CDT SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES...
AT 1051 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES NORTH OF
DRAPER...OR 18 MILES SOUTH OF FORT PIERRE...MOVING SOUTH AT 10 MPH.
HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN JONES AND NORTHWESTERN LYMAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
&&
LAT...LON 4403 10063 4417 10059 4417 10037 4419 10037
4419 10028 4410 10017
TIME...MOT...LOC 0351Z 349DEG 11KT 4411 10045
HAIL...2.00IN
WIND...60MPH
$$
DORN563
WWUS53 KABR 310413
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1113 PM CDT SAT JUL 30 2016
SDC075-085-310422-
/O.CAN.KABR.SV.W.0167.000000T0000Z-160731T0430Z/
JONES SD-LYMAN SD-
1113 PM CDT SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES AND
NORTHWESTERN LYMAN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
CENTRAL SOUTH DAKOTA.
LAT...LON 4403 10063 4417 10059 4417 10037 4419 10037
4419 10028 4410 10017
TIME...MOT...LOC 0409Z 345DEG 11KT 4405 10043
$$
DORNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:27 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jul 30, 6:27 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 627 PM CDT SAT JUL 30 2016 .UPDATE... Issued at 626 PM CDT SAT JUL 30 2016 See below for an updated aviation forecast discussion. && .SHORT TERM...(This Evening through Monday Night) Issued at 345 PM CDT SAT JUL 30 2016 Visible satellite imagery showing some towering Cu developing over north central SD. This is within weak to moderate instability and 30 to 40 knots of deep layer shear. Although, mid level lapse rates are less than impressive. Nonetheless, could see an uptick in showers and storms over the next few hours across this region, which is what a handful of CAM solutions are showing. Overnight, low level jet strengthens, although it is not overly impressive. Plume of elevated instability spread across the region and could be looking at some scattered convection overnight pushing into the eastern CWA. On Sunday, dewpoints will begin to increase as southerly winds become stronger. Atmosphere will become more unstable, especially over the central Dakotas. Mid-level lapse rates steepen as well, although overall forcing aloft is rather weak as best large-scale forcing is north of the area. Still, expect there will be some degree of showers and storms by Sunday afternoon and evening across at least the western CWA. Monday into Monday night, surface trough will move southeast across the CWA and be a focus for additional thunderstorm chances through the day. Areal coverage though still a big question. Models seem to be hitting northeast SD and west central MN the hardest but will have to see how this all plays out. .LONG TERM...(Tuesday through Saturday) Issued at 345 PM CDT SAT JUL 30 2016 The beginning of the long term should feature a s/w ridge building across the forecast area. However, that will be short-lived as a decent mid level trof over the Pacific Northwest ejects east across the Northern Plains during the mid week time period. The models are fairly consistent and agreeable on this prognostication. A hot a likely capped EML should spread across the region a head of that trof. But, as the front approaches Wednesday night, mid level heights/temps should fall allowing for a good chc of showers/storms at that time. Otherwise the majority of the long term should be dry. Temperatures will favor above normal until the front passes Wednesday night. Behind the front, a cooler airmass will spread across the forecast area with temperatures trending to near or slightly below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 626 PM CDT SAT JUL 30 2016 VFR conditions are expected through the valid taf period at all terminals. Isolated/Sct storms are possible through this evening and overnight, with the highest probabilities currently being around KMBG where Thunder is mentioned early in the TAF valid period. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Dorn SHORT TERM...TMT LONG TERM...TDK AVIATION...Dorn
Hazardous weather outlook, Jul 30, 3:22 AM CDT, 19 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 322 AM CDT SAT JUL 30 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 322 AM CDT SAT JUL 30 2016 /222 AM MDT SAT JUL 30 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KF
In the hours before
Local storm report, Jul 30, 8:38 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 5 WSW GORMAN 44.90N 100.17W
07/30/2016 E0.88 INCH POTTER SD PUBLIC
.
&&
MCLocal storm report, Jul 30, 8:39 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
839 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0836 PM HAIL ONIDA 44.70N 100.07W
07/30/2016 E1.00 INCH SULLY SD LAW ENFORCEMENT
.
&&
MCLocal storm report, Jul 30, 8:51 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
851 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 1 W ONIDA 44.70N 100.09W
07/30/2016 E1.75 INCH SULLY SD LAW ENFORCEMENT
.
&&
MCLocal storm report, Jul 30, 9:17 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
917 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL 9 ENE GREY GOOSE 44.55N 100.19W
07/30/2016 E2.75 INCH SULLY SD LAW ENFORCEMENT
.
&&
MCLocal storm report, Jul 30, 9:49 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
949 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 ENE PIERRE 44.38N 100.29W
07/30/2016 M59 MPH HUGHES SD ASOS
ASOS STATION PIERRE MUNICIPAL AIRPORT /PIR/.
&&
MCLocal storm report, Jul 30, 10:22 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1022 PM CDT SAT JUL 30 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 4 WNW ONIDA 44.73N 100.15W
07/30/2016 E1.25 INCH SULLY SD CO-OP OBSERVER
HAIL ON THE GROUND FOR ABOUT 2 HOURS AFTER
THE EVENT HAD MELTED DOWN TO HALF-DOLLARS.
DAMAGE TO PASTURES AND VEHICLE NEARBY.
WINDOWS BROKEN AT RESIDENCE. TIME ESTIMATED
BY RADAR.
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:09 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 66 min |
| Jul 30, 7:40 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 34 min |
| Jul 30, 7:45 PM CDT | Severe Thunderstorm Warning | ABR | Potter, Sully | 60 min |
| Jul 30, 7:57 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 48 min |
| Jul 30, 8:24 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 66 min |
| Jul 30, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 78 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.